South Dakota, 2003

Tornado and Hail in South Dakota, June 9, 2003

June 9, 2003 · NWS UNR · 9 events in 3 counties and zones

Supercell thunderstorms developed in the vicinity of a frontal boundary and a surface low over Todd and Mellette Counties and slowly tracked eastward into Tripp County. Numerous reports of dime to golf ball sized hail were reported from the Mission and White River areas, eastward to Okreek, Winner, and Colome.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Supercell thunderstorms developed in the vicinity of a frontal boundary and a surface low over Todd and Mellette Counties and slowly tracked eastward into Tripp County. Numerous reports of dime to golf ball sized hail were reported from the Mission and White River areas, eastward to Okreek, Winner, and Colome. A tornado developed 3 miles southeast of Winner and tracked southeastward toward Colome. The tornado dissipated west of Colome. The tornado was on the ground for about 10 minutes and produced only minor damage to a couple of farms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 2:12 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 9, 2:12 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
312 PM MDT MON JUN 9 2003

COLD FRONT NOW LOCATED FROM NEAR D07 TO IEN TO AIA WITH SURF LOW
OVER CHERRY COUNTY NEB. LINE OF STORMS MOVING EAST ALONG AND JUST
AHEAD OF BOUNDARY. EXPECT MAIN FOCUS OF SEVERE STORMS WITH LARGE
HAIL TO BE EAST OF PHILIP AND MARTIN THROUGH 00Z AS FRONT PROGRESSES
EASTWARD. THIS LINE MAY ALSO BEGIN TO BOW OUT BEFORE IT EXITS THE
CWA...SO WILL ALSO WATCH FOR THREAT OF DAMAGING WINDS. STRONG LOW
LEVEL SHEAR AND INCREASING LOW LEVEL MOISTURE LEADING TO POTENTIAL
FOR TORNADOES JUST EAST AND NORTHEAST OF SURF LOW AS IT MOVES ACROSS
FAR NORTHERN NEB LATE THIS AFT...WHERE TORNADO WATCH CONTINUES.
SHOWERS COMING OFF THE MOUNTAINS IN WY WILL DIE OFF EARLY THIS
EVE...BUT WILL LIKELY LEAVE ISOLATED IN FOR NORTHEAST WY.
ELSEWHERE...SHOULD REMAIN PARTLY CLOUDY.

NEXT SHRTWV WILL MOVE INTO THE NORTHERN PLAINS TUE NIGHT. AHEAD OF
IT...THERE MAY BE ENUF INSTABILITY FOR ISOLATED SHOWERS AND STORMS
ACROSS NORTHEAST WY AND THE HILLS TUE AFT. WAVE WILL MOVE ACROSS
NORTHERN PLAINS ON WED WITH CHANCE OF STORMS CONTINUING.

IN THE EXTENDED...NEAR ZONAL FLOW WILL KEEP TEMPS NEAR TO SLIGHTLY
ABOVE AVERAGE AND BRING A SERIES OF SHORTWVS ACROSS THE REGION
THROUGH THE UPCOMING WEEKEND. TIMING OF THESE WAVES IS STILL UP IN
THE AIR...BUT EXPECT MAIN THUNDERSTORM ACTIVITY TO BE IN THE
AFTERNOON AND EVENING HOURS EACH DAY.

.UNR...NONE...

ST
Hazardous weather outlook, Jun 9, 5:00 AM MST, 10 hours 51 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A
CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL
SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO
MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY
THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK
ACROSS THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA.

JOHNSON

In the hours before

Local storm report, Jun 9, 11:57 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW NEMO                 SD   .75 INCH HAIL
06/09/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 9, 2:42 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    5 SW RAPID CITY           SD   1 INCH HAIL
06/09/03   PENNINGTON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The radar

The North Platte radar (KLNX), 167 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado. Local standard time, as filed.

Hail, Mellette

When
June 9, 3:51 PM MST
Where
Mellette County, 6 mi S of White River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -99.867

Hail, Todd

When
June 9, 3:54 PM MST
Where
Todd County, 5 mi N of Mission
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.250, -99.717

Hail, Todd

When
June 9, 4:28 PM MST
Where
Todd County, 5 mi E of Okreek
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.250, -99.717

Hail, Tripp

When
June 9, 4:45 PM MST
Where
Tripp County, Witten
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.483, -100.750

Hail, Tripp

When
June 9, 4:45 PM MST
Where
Tripp County, 1 mi S of Winner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.333, -99.917

Hail, Tripp

When
June 9, 5:10 PM MST
Where
Tripp County, Winner
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
43.367, -100.667

Large hail broke car windows.

Tornado, Tripp

When
June 9, 5:15 PM MST to 5:25 PM MST
Where
Tripp County, 3 mi SW of Winner
Rating
F1
Path length
200 mi
Path width
10 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.433, -100.083

Hail, Tripp

When
June 9, 5:30 PM MST
Where
Tripp County, Colome
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -100.283

Hail, Tripp

When
June 9, 5:55 PM MST
Where
Tripp County, Colome
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.350, -99.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364603, 5364604, 5364605, 5363439, 5364606, 5363440, 5363443, 5363441, 5363442.